New and old solutions
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


New and old solutions: Depakote ER, vs. the basics

Q: What can you tell me about the new form of Depakote? (Divalproex Sodium-delayed release tablets) And what is the normal range of mg? I am a bi-polar that did well for five years on Depakote and wellbutrin (always struggling with depression esp. in the winter). I went into a severe rapid cycling in April (stress induced and the zoloft-taking for PMS). I was hosptilized and placed on neurontin and wellbutrin and during the summer have gone up to more neurontin and lamactal and wellbutrin and stilll not feeling good. Very confused, extreme short term memory, sit in a stuper all day drinking coffee, binge eating, etc. Have requested to be put back on Depakote and we are trying this new delayed release form. Thank you. Tracey

Dear Tracey
If I wasn't trying to be brief and succinct, I'd really "go off" over your question.  Not that it's your fault, or anything.  But your situation represents on of my serious peeves.  So here's a brief soapbox routine on my part, that I hope will also help.

Rule number one for rapid cycling: watch out for antidepressants.  So for starters, I'd say that's the place to look for a solution for you.  Especially since:

Rule number two: Neurontin is not a mood stabilizer (at least there are no data to say so; some patients do great on it for a while, but I've only got one guy out of maybe a hundred who's still doing well on Neurontin.  It's a darn good antidepressant for some people, and a great medicine for anxiety for many people, but it cannot be relied upon as a mood stabilizer and clearly makes some people worse, causing rapid cycling.

Finally, even lamotrigine (Lamictal) has been associated with causing hypomania, and I've seen it in some of may patients, so I don't really trust that one as a mood stabilizer either.  It too is a great antidepressant: I've seen some people get clear response at 12.5mg (half the smallest pill, where the dose range goes up to 400mg!).

So it's back to the basics for you, is the key, in my view.  Depakote or Depakote ER probably won't make a bit of difference one way or the other (the only thing I've heard about the ER version is that it's rumored not to cause as much weight gain; I'll believe that when I fail to see it, so to speak).

Dr. Phelps


Published November, 2000

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?